Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 96, NWS Lubbock, TX

May 28, 2006Floyd County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 28, 2006, 5:46 PM CDT for Floyd County, Motley County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2006, 5:46 PM CDT (22:46 UTC)
Expired
May 28, 2006, 6:45 PM CDT
In force
59 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Floyd County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 85 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:38 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 28, 3:38 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT SUN MAY 28 2006

.SHORT TERM...
SHORT TERM CONCERNS ARE FOCUSED ON THE CHANCE OF SEVERE CONVECTION
OVER THE EASTERN FA...AND FIRE WEATHER OVER THE WEST.

THE EVOLUTION OF MESOSCALE FEATURES IS SOME WHAT COMPLEX ATTM. A
DRYLINE HAS GRADUALLY TIGHTENED THIS AFTERNOON NEAR THE INTERSTATE
27 CORRIDOR...WITH LOW 60 DEGREE DEWPOINTS IN PLACE OFF THE CAPROCK
WHERE THE ATMOSPHERE IS VERY UNSTABLE. VISIBLE SATELLITE TRENDS
DEPICT INCREASING CU VICINITY WEAK CONVERGENCE/CAPROCK ESCARPMENT. A
COMPLICATING FACTOR IS THE APPARENT MID LEVEL SPEED MAXIMUM SAMPLED
TODAY BY THE WHITE SANDS WIND PROFILER /60KT BETWEEN THE 500 AND
400MB LEVELS AT 18Z/. MID LEVEL WINDS PROPAGATING THROUGH THE DRY
SOUTHWESTERLY FLOW SEEN PER VAPOR IMAGERY...ARE ACTUALLY 25 TO 30KT
STRONGER THAN INDICATED BY THE SOLUTIONS. WEAK PRESSURE FALLS ARE
EVIDENT OVER THE REGION IN ADVANCE OF THIS FEATURE...AND THUS LOW
LEVEL WIND FIELDS HAVE FLUCTUATED RESULTING IN A RATHER DIFFUSE
DRYLINE/MOISTURE GRADIENT.

HAVE INCREASE POPS OVER THE SOUTHEASTERN PANHANDLE/NORTHERN ROLLING
PLAINS WHERE RELATIVELY BETTER CONVERGENCE/HIGH INSTABILITY COEXIST.
ALTHOUGH PROGGED WIND PROFILES INDICATE MARGINAL DEEP LAYER SHEAR
FOR STORM ORGANIZATION...OBSERVED PROFILER WINDS AND DEGREE OF
INSTABILITY ARGUE THAT MORE ROBUST/ORGANIZED CONVECTION MAY BE
POSSIBLE. THUS WILL INCLUDE A SEVERE MENTION THROUGH THE EVENING.

FOR MONDAY...EXPECT RELATIVELY WEAKER LOW LEVEL FLOW AS A FRONTAL
BOUNDARY INFRINGES SOUTH INTO THE SOUTHERN PLAINS AND THE SURFACE
TROUGH/DRYLINE TRANSLATES EAST. THE BEST CHANCE FOR CONVECTION
SHOULD AGAIN BE EAST OF THE CAPROCK ESCARPMENT. A CONDITIONAL
PROBABILITY OF SEVERE WILL AGAIN BE PRESENT.

.LONG TERM...
QUESTIONS MARKS IN THE EXTENDED ARE PRECIPITATION CHANCES AND
TEMPERATURES...ESPECIALLY THROUGH THE MIDDLE PART OF THE WEEK. 12Z
NAM AND WRF BOTH INDICATE A COLD FRONT...PUSHED ALONG BY CONVECTIVE
OUTFLOWS...WORKING ITS WAY INTO THE TEXAS PANHANDLE ON
TUESDAY...WITH GFS FURTHER NORTH NEAR KS/OK STATE LINE. THIS FRONT
SHOULD BE A FOCUS FOR THUNDERSTORMS DEVELOPMENT TUESDAY
EVENING...WITH A MCS LIKELY TO ROLL ESE ALONG THE BOUNDARY...WHERE EVER
IT MIGHT BE. SOUTHERN SOLUTIONS WOULD TAKE MCS ACROSS THE NE PORTION
OF OUR CWA AND HAVE BUMPED UP POPS IN THAT AREA TO ACCOUNT FOR SUCH
A SCENARIO. THEN...LOCATION OF FRONT BECOMES EVEN MORE TROUBLESOME
GIVEN VARIOUS POSSIBLE OUTCOMES TUESDAY. HAVE MAINTAINED SLIGHT
CHANCE OF POPS IN THE FORECAST FOR WEDNESDAY AND THURSDAY WITH
POTENTIAL FRONTAL BOUNDARY SOMEWHERE IN OR NEAR THE AREA.

MID-LEVEL RIDGE EXPECTED TO BUILD AGAIN OVER NM BY WEDNESDAY INTO
THURSDAY TIMEFRAME. HOWEVER..NORTHWEST FLOW ALOFT WITH AN EMBEDDED
SHORTWAVE PASSING THROUGH THE CENTRAL HIGH PLAINS /AND ASSOCIATED
CONVECTION/ MAY BE SUFFICIENT TO SEND A REINFORCING SURGE OF COOL
AIR BACK INTO THE AREA. WITH THE POTENTIAL OF A FRONT IN THE REGION
DURING EARLY JUNE...FEEL CONTINUE PRECIPITATION CHANCES ARE
WARRANTED. BEYOND THURSDAY...APPEARS FLAT 500 MB RIDGE TO THE WEST
WILL BUILD UP...PUTTING CWA IN NORTHERLY FLOW. THIS WILL TEND TO
LIMIT PRECIPITATION CHANCES AS TEMPERATURES CLIMB AGAIN INTO THE 90S
FOR HIGHS. THUS...HAVE KEPT POPS BELOW MENTIONABLE LEVELS THROUGH
NEXT WEEKEND INTO EARLY NEXT WEEK. MADE ONLY SLIGHT CHANCES TO THE
GRIDS.

&&

.FIRE WEATHER...
DEEP BOUNDARY LAYER MIXING IS CONTRIBUTING TO RED FLAG CONDITIONS
WEST OF THE DRYLINE. WILL ALLOW THE WARNING TO PERSIST THROUGH AT
LEAST 01Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  96  63  89 /  10   0   0  20
TULIA         63  95  60  92 /  20  10  10  20
PLAINVIEW     65  95  65  92 /  10  10  10  20
LEVELLAND     65  96  64  94 /  10  10  10  20
LUBBOCK       67  95  68  96 /  10  10  10  20
BROWNFIELD    67  96  64  93 /  10  10  10  20
CHILDRESS     70  96  69  96 /  30  30  30  30
SPUR          69  96  67  96 /  20  20  20  20
ASPERMONT     71  96  73  98 /  20  20  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM SUNDAY FOR THE FOLLOWING ZONES:
BAILEY...CASTRO...COCHRAN...HALE...HOCKLEY...LAMB...LUBBOCK...
LYNN...PARMER...SWISHER...TERRY...AND YOAKUM.

&&

20/23

In the hours before

Special weather statement, May 28, 5:18 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
518 PM CDT SUN MAY 28 2006

TXZ024-025-282245-
BRISCOE TX-HALL TX-
518 PM CDT SUN MAY 28 2006

...STRONG THUNDERSTORM ACROSS HALL AND BRISCOE COUNTIES...

AT 516 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BRICE...OR ABOUT 18 MILES
NORTH OF QUITAQUE...MOVING NORTHEAST AT 25 MPH. THE STORM WAS MOVING
ALONG HIGHWAY 256.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 28, 5:39 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT SUN MAY 28 2006

TXZ030-031-282315-
MOTLEY TX-FLOYD TX-
539 PM CDT SUN MAY 28 2006

...STRONG THUNDERSTORM ACROSS FLOYD AND MOTLEY COUNTIES...

AT 538 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FLOMOT...OR ABOUT 13 MILES
SOUTH OF QUITAQUE...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:32 PM CDTSevere Thunderstorm WarningLUBGarza58 min
May 27, 7:40 PM CDTSevere Thunderstorm WarningLUBDickens35 min
May 27, 8:15 PM CDTSevere Thunderstorm WarningLUBDickens60 min
May 27, 8:26 PM CDTSevere Thunderstorm WarningLUBMotley37 min
May 27, 9:21 PM CDTSevere Thunderstorm WarningLUBCottle25 min
May 28, 4:24 AM CDTRed Flag WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 6 more16 hr
May 28, 5:54 PM CDTSevere Thunderstorm WarningLUBHall66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.